North Dakota, 2024

Damaging Wind in North Dakota, September 10, 2024

September 10, 2024 · NWS BIS · 1 event in 1 county or zone

Severe thunderstorm wind gusts occurred at Sterling in Burleigh County. Multiple trees were damaged in the community, with estimated wind gusts of 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorm wind gusts occurred at Sterling in Burleigh County. Multiple trees were damaged in the community, with estimated wind gusts of 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 9, 11:48 PM CST, 1 hour 12 minutes earlier. Its key messages:

  • Isolated thunderstorms possible this evening through tonight. The threat for severe weather is low.
  • Areas of wildfire smoke returning to western and some central portions through tonight, and possibly linger into Tuesday.
  • Above normal temperatures through much of the week.
  • Greater chances for showers and thunderstorms (roughly 20 to 40 percent) return for the second half of the work week.
  • Breezy to windy conditions Wednesday through Friday.
Area forecast discussion, Sep 9, 11:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1248 AM CDT Tue Sep 10 2024

.KEY MESSAGES...

- Isolated thunderstorms possible this evening through tonight.
  The threat for severe weather is low.

- Areas of wildfire smoke returning to western and some central
  portions through tonight, and possibly linger into Tuesday.

- Above normal temperatures through much of the week.

- Greater chances for showers and thunderstorms (roughly 20 to
  40 percent) return for the second half of the work week.

- Breezy to windy conditions Wednesday through Friday.

&&

.UPDATE...
Issued at 1223 AM CDT Tue Sep 10 2024

A line of thunderstorms continues to push across south central
North Dakota where there is still elevated CAPE aloft sustaining
storms. Thunderstorms could produce small hail but severe
weather is not expected. Near surface smoke continues to filter
into western and portions of north central North Dakota. No
updates are needed at this time as the forecast remains on
track.

UPDATE
Issued at 1027 PM CDT Mon Sep 9 2024

Quick update for pops over the far south central. Nice cell over
eastern Adams county has diminished a bit as it moved into
wester Sioux and Grant counties. MUCape remains high just west
of the Missouri River but Effective shear has diminished and CIN
continues to increase. Will see if holds together. Elsewhere
there are some pulses near Nelson Lake in Oliver county as well.
Basically increased pops just west of the river through
midnight.

UPDATE
Issued at 911 PM CDT Mon Sep 9 2024

The main forecast issue late this evening is thunderstorm
chances. Latest satellite and radar imagery shows and area of
convection from around Richardton and Hebron south to around
Reeder, Hettinger and Lemmon. There was a stronger wind gust in
Perkins County South Dakota a little earlier within an area of
higher DCape. DCAPE over our area is not as high and as we go
through the evening CIN continues to increase. We could still
see a local stronger gust to 30-40 mph yet with this activity
but that would likely be the extent of it, very local. As
mentioned earlier, elevated CAPE remains over central ND through
the night and there currently is some weak shear of 20-30 knots
over central ND around the Highway 83 corridor, so it's possible
we could see this current convection continue to bubble as it
moves toward the Missouri River Valley, but with bases above
12kft and increasing CIN, the potential for much of anything
reaching the ground, other than a local gust, appears low.

We did try to add a bit more detail to the pops, which was tough
as CAMS are having a hard time initializing and maintaining the
weak convection. Basically a modified hourly broad brush through
the overnight hours. Currently, lower visibilities due to smoke
are over eastern Montana from around Miles City and Glendive,
but are extending east to around Beach in far western ND. Expect
some eastward progression to continue overnight.

UPDATE
Issued at 555 PM CDT Mon Sep 9 2024

Currently, upper level circulation was situated over northeast
Montana with a surface trough situated over western North
Dakota. Temperatures have climbed into the not to middle 90s
over western ND. MLCape values are meager, around 500 J/KG over
western ND but with steep low and mid level lapse rates.
Moisture also remains limited until you reach around 550 MB.
Inverted V soundings indicate a locally strong gust could be
possible if convection could develop in the next few hours. Any
organized convection would also be limited by little if any
bulk shear. By mid evening (around 8 PM or so) increasing CIN
should limit convection potential over western ND. Instability
aloft remains over central ND through the late evening and
overnight hours but the question will be whether the forcing for
ascent will be strong enough for elevated convection. CAMS are
not indicating much, but there are a couple that show some
potential convection over the north central, which would be
closer to the upper level impulse. Current pops take this into
account and overall little chances early this evening. Only some
minor adjustments to sky cover based on latest satellite
imagery. Also did not make any changes regarding the increasing
smoke from west to east tonight. Updated text products will be
transmitted shortly.

&&

.DISCUSSION...
Issued at 335 PM CDT Mon Sep 9 2024

Upper level wave, currently in northern Montana, will move
across the state tonight. An isolated thunderstorm is still
possible as this wave moves through this evening through
tonight. The overall threat for severe weather is low. There is
a decent amount a MUCAPE through tonight, although 0 to 6 KM
show is low and around 20 to 25 knots. Capping is also quite
high through the night. Given the dry air in place, perhaps a
strong wind gust is possible if any more developed storms can
get going. Some CAMs do hint at little bit more activity in the
Rugby area tonight, thus increased PoPs there, while
maintaining slight PoPs elsewhere. CIMSS Natural Color Satellite
RGB showing a wealth of smoke wrapped up in this disturbance.
This is being supported by lower visibilities in MT. Expect this
surface smoke to push into western and perhaps some central
portions through tonight. Lows tonight will be in the 50s. RH
values tonight are slow to rebound in the west at near 50
percent. Some eastern areas could see more than 90 percent RH.
Perhaps some patchy fog is possible in the southern James River
Valley once again. Confidence was not high enough to include at
this time. The mentioned wave moves out of the area quickly
Tuesday morning. Dry conditions will be found as a result. A
weak surface front will push through. This will change the winds
to a westerly component. Temperatures may cool to near 80 in
the northwest as a result, yet remain in the mid 80s to mid 90s
for most other areas. Wildfire smoke will remain aloft through
the day and night Tuesday. Surface smoke will also linger
through Tuesday morning, then retreat westward through the day
and evening. Tuesday night is then mainly dry with perhaps some
lingering smoke in the southwest. Temperatures will slightly
cool into the upper 40s to upper 50s.

Tuesdays front stalls then transitions to a warm front on
Wednesday as a large Pacific Northwest low moves onshore. This
will keep warm temperatures in the 80s to perhaps low 90s across
the south, with cooler temperatures in the 70s to lower 80s
north. Along this front could be a few isolated to scattered
thunderstorms. A developing surface low lee of the Northern
Rockies will also bring some breezy southerly winds for
Wednesday. The upper low moves further inland for Thursday,
strengthening the developing surface low to our west. The warm
southerly flow will bring 80s to lower 90s for temperatures,
while winds become breezy to windy. Depending on location of the
strongest winds, perhaps some elevated fire weather concerns are
possible with these increasing winds and continued warm
temperatures on Wednesday and Thursday. ECMWF EFI wind gusts
values also remain elevated Wednesday through Friday, and
especially on Thursday. This could be a hint that advisory
level winds are possible. This wave then still looks to push
through sometime Thursday night through Friday night. This will
bring better chances for showers and thunderstorms, continued
breezy to windy conditions, and slightly cooler temperatures.
CSU-MLP still indicating isolated severe weather is possible
Wednesday through Friday, although remains dependent on
instability as shear values look high.

The upcoming weekend then looks to be in a transitional pattern
ahead of another potential large trough pattern. Look for the
resultant west to southwest flow aloft to bring near to perhaps
slightly above average temperatures. Winds should go on a
diminishing trend given the more relaxed surface gradient.
Precipitation chances also look minimal for the upcoming
weekend as drier air moves into the area. Although perhaps some
isolated shower or thunderstorms activity may linger in eastern
North Dakota on Saturday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1223 AM CDT Tue Sep 10 2024

VFR conditions will continue through the period. Winds will
continue to veer from southerly to northerly by the afternoon. A
line of thunderstorms continues to move across the southern half
of the state. Thunderstorms should be out of the area by sunrise
and may only impact KJMS later this morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Johnson
DISCUSSION...Anglin
AVIATION...Johnson
Hazardous weather outlook, Sep 9, 11:22 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1222 AM CDT Tue Sep 10 2024

NDZ001>005-009>013-017>022-031>033-040-041-043-044-110530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1222 AM CDT Tue Sep 10 2024 /1122 PM MDT Mon Sep 9 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-034>037-042-045>048-050-051-110530-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
1222 AM CDT Tue Sep 10 2024 /1122 PM MDT Mon Sep 9 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

An isolated thunderstorm is possible tonight. The threat for
severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 36 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burleigh

When
September 10, 1:00 AM CST to 1:05 AM CST
Where
Burleigh County, 0.84 mi SW of Sterling
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.810, -100.290

Multiple trees were damaged in the city of Sterling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215372.